Ohio, 2019

Damaging Wind in Ohio, August 15, 2019

August 15, 2019 · NWS PBZ · 1 event in 1 county or zone

A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg. Deep layer shear was sufficient for the development of discrete storms, although low-level shear was not supportive of a tornado threat.

Storms began to form just after noon and continued into the early evening hours, with the strongest storms seen between 2 PM and 6 PM. In Ohio, only one marginally severe wind report was received from near Glenwood in Noble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 12:23 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 15, 12:23 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
123 PM EDT Thu Aug 15 2019

.SYNOPSIS...
Scattered showers and thunderstorms are expected today with crossing
low pressure. Mainly dry weather should return Friday, outside of
isolated afternoon thunderstorms north of Interstate 80.

&&

.NEAR TERM /THROUGH TONIGHT/...

Scattered thunderstorms expected this afternoon as convective
thresholds are met...with potential for some storms to become severe
with sufficient CAPE and favorable shear profiles. Storm mode should
remain discreet with the main threat being damaging winds with a
mid- level dry layer and steep lapse rates in the low levels. Large
hail will also be possible with the strongest updrafts. Forecast
soundings indicate LCLs not favorable for tornado development through
the afternoon but lower along the I-80 corridor later in the day.

SPC has upgraded most of the forecast area to a slight risk for the
aforementioned hazards.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Showers and thunderstorms should diminish this evening as instability
wanes and shortwave support exits the region. Patchy fog will be
possible, especially in areas that receive rain today. Capping warmth
aloft is progged for areas south of I 80 on Friday, which should
support a dry forecast. A brief window of isolated afternoon
thunderstorms is possible N of I 80 during peak heating when the cap
could be broken.

Dry weather should return Friday night under weak surface ridging.
Another shortwave trough is expected to track from the Midwest to the
Great Lakes/Upper OH Valley region Saturday, with scattered showers
and thunderstorms expected. The shortwave should exit Saturday night
as sfc ridging builds and returns dry weather to the region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper ridging from the SE CONUS to the Upper OH Valley region should
maintain mainly dry weather Sunday, outside of an isolated afternoon
thunderstorm. Zonal flow is then expected to persist across the
region north of a Southern CONUS upper high. Shortwaves embedded in
the flow should return shower and thunderstorm chances to the
forecast through mid week. Above average temperatures are expected,
through readings should begin to decrease somewhat next week as
heights fall.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Temporary MVFR restrictions in scattered showers and thunderstorms
are expected through this evening as a shortwave trough and sfc low
pressure cross the region.

Persistent low-level moisture in the wake of the exiting shortwave
will support areas of fog and low stratus overnight through early
Friday, with MVFR/IFR restrictions expected.

.Outlook...
Aftn/eve restrictions are possible Fri under broad upper troughing,
and again Sun with an approaching cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 15, 2:50 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
350 AM EDT Thu Aug 15 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
350 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind and large hail the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 15, 1:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             1 W HOPE MILLS          41.19N  80.25W
08/15/2019  E1.00 INCH       MERCER             PA   PUBLIC

&&

EVENT NUMBER PBZ1902831

RACKLEY
Special weather statement, Aug 15, 1:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT Thu Aug 15 2019

PAZ014-020-151900-
Butler-Beaver-
227 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER AND SOUTHERN BUTLER COUNTIES...

At 227 PM EDT, a strong thunderstorm was located over Evans City, or
near Cranberry, moving northeast at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cranberry...                      Butler...
Homeacre-Lyndora...               Shanor-Northvue...
Meridian...                       Zelienople...
Seven Fields...                   Meadowood...
Oak Hills...                      Evans City...
Saxonburg...                      Nixon...

This includes  Interstate 79 in Pennsylvania between mile markers 81
and 91.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4079 7969 4069 8009 4079 8017 4101 7991
TIME...MOT...LOC 1827Z 232DEG 11KT 4076 8005
Special weather statement, Aug 15, 1:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Thu Aug 15 2019

PAZ021-029-151915-
Washington-Allegheny-
233 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL
ALLEGHENY COUNTIES...

At 232 PM EDT, a strong thunderstorm was located over McDonald, or 8
miles north of Canonsburg, moving northeast at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Moon Township...                  Upper St. Clair...
Scott Township...                 Robinson Township...
Cecil-Bishop...                   Dormont...
Carnegie...                       Kennedy Township...
Stowe Township...                 McKees Rocks...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 54 and 67.
  Interstate 376 in Pennsylvania between mile markers 54 and 68.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4029 8031 4038 8040 4057 8018 4039 7999
TIME...MOT...LOC 1832Z 232DEG 11KT 4038 8023
Local storm report, Aug 15, 1:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 SE SARDIS             40.48N  79.68W
08/15/2019                   WESTMORELAND       PA   FIRE DEPT/RESCUE

            REPORT OF TREES DOWN NEAR WALLACE AND SARDIS ROADS.

&&

EVENT NUMBER PBZ1902832

RACKLEY
Local storm report, Aug 15, 1:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             STONEBORO               41.34N  80.11W
08/15/2019  E1.00 INCH       MERCER             PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1902833

RACKLEY
Special weather statement, Aug 15, 2:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
314 PM EDT Thu Aug 15 2019

PAZ029-031-WVZ002>004-152000-
Greene-Washington-Marshall-Brooke-Ohio-
314 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT WESTERN WASHINGTON...WESTERN GREENE...
EASTERN OHIO...NORTHEASTERN MARSHALL AND SOUTHEASTERN BROOKE
COUNTIES...

At 313 PM EDT, a strong thunderstorm was located near Wolfdale, or
near Washington, moving northeast at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Washington...                     Canonsburg...
Triadelphia...                    Avella...
Valley Grove...                   Wolfdale...
McGovern...                       East Washington...
Houston...                        West Finley...
Claysville...                     Eighty Four...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 7 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 29.
  Interstate 79 in Pennsylvania between mile markers 29 and 46.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3994 8050 4007 8066 4038 8035 4018 8002
TIME...MOT...LOC 1913Z 231DEG 11KT 4015 8036

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
August 15, 2:15 PM EST
Where
Noble County, 2.07 mi N of Ava
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.860, -81.570

A member of the public reported that large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849605.